Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 28, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 16, 2014, 7:03 AM CDT for Jones County, Lyman County, South Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2014, 7:03 AM CDT (12:03 UTC)
- Expired
- Jun 16, 2014, 7:45 AM CDT
- In force
- 42 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Jones County, SD, Lyman County, SD
The radar
The Rapid City radar (KUDX), 206 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 0.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1844 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:53 AM CDT, 10 minutes earlier.
Area forecast discussion, Jun 16, 6:53 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 653 AM CDT MON JUN 16 2014 .UPDATE... SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION. && .PREVIOUS DISCUSSION... .SHORT TERM...MONDAY THROUGH WEDNESDAY. BOTTOM LINE UP FRONT! THE FORECAST IS SHAPING UP FOR A VERY ACTIVE SEVERE WEATHER DAY ACROSS EASTERN SD. SEVERE WEATHER PARAMETERS VERY IMPRESSIVE FOR SUPERCELL THUNDERSTORM AND POSSIBLE TORNADOES. MAIN AREA OF CONCERN FOR THE STRONGEST STORMS WILL MOST OF EASTERN SD ALONG AND WEST OF THE JAMES RIVER VALLEY LATE MORNING THROUGH EARLY EVENING. MODELS ARE MOSTLY INDICATING THUNDERSTORMS WILL INITIATE THIS MORNING AFT 12Z IN SOUTH CENTRAL SD AND TRACK NORTHEAST. EXTREMELY IMPRESSIVE SURGE OF MOISTURE AND INSTABILITY WILL PUSH NORTHWARD THIS MORNING AS 50KT LOW LEVEL JET CRANKS UP. WARM FRONT WILL STRETCH ACROSS THE EASTERN PORTION OF SD BY EARLY AFTERNOON. DEWPOINTS WILL SURGE 10-15 DEG THIS MORNING. ONLY FLY IN THE OINTMENT IS THAT PEAK HEATING POTENTIAL MAY NOT BE REALIZED WITH EARLY CONVECTION KICKING OFF. HOWEVER...WITH STRONG MOISTURE AND INSTABILITY....AND IMPRESSIVE SHEAR/JET DYNAMICS...STRONG AND SEVERE THUNDERSTORMS SHOULD NOT BE A PROBLEM. CIPS ANALOGS SHOWING A VERY STRONG CORRELATION FOR SEVERE WEATHER WITH THIS PATTERN. SEVERE STORMS SHOULD END EARLY THIS EVENING AS THE LOW LEVEL JET TAKES FOCUS OVER SOUTHERN MN. FOR TUESDAY...WARMER TEMPS AND MOIST AIRMASS REMAIN IN PLACE. MODELS POINTING OUT ANOTHER ROUND OF CONVECTION ACROSS NORTHERN SD NEAR THE WARM FRONT. SPC HAS THIS AREA IN SLIGHT RISK FOR SEVERE WEATHER AGAIN. THIS UNSTABLE PATTERN CONTINUES INTO WEDNESDAY AS STRONG UNSTABLE SOUTHERLY FLOW CONTINUES WITH SHORTWAVES MOVING THROUGH. CAN NOT RULE OUT ANOTHER ROUND OF SEVERE WEATHER ON WEDNESDAY. SPECIFIC TIMING FOR PRECIP DURING THE PATTERN WILL BE TRICKY AS WELL AS NOCTURNAL ACTION A GOOD BET. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY AT THE START OF THE PERIOD...LOW PRESSURE ENERGY IN A LONGWAVE TROF IS LIFTING NORTH-NORTHEASTWARD ACROSS THE CENTRAL AND NORTHERN PLAINS. ITS ATTENDED SYNOPTIC SCALE FRONTAL BOUNDARY IS ACCOMPANYING IT. SAID WEATHER FEATURES SHOULD BE THROUGH THIS CWA BY MID AFTERNOON ON THURSDAY...SIGNALING A PERIOD OF DRIER AND SLIGHTLY COOLER WEATHER CONDITIONS FOR THE END OF THE WEEK. AS THIS SYSTEM PUSHES THROUGH WEDNESDAY NIGHT/THURSDAY...THERE IS NO LACK OF INGREDIENTS FOR DEEP CONVECTION. LLM AND DEEP LAYER SHEAR ALL SUPPORT AT LEAST STRONG CONVECTION DEVELOPING/MOVING THROUGH THIS CWA. PWATS ARE ALSO RATHER HIGH...SO THERE COULD BE SOME ISSUES STEMMING FROM POSSIBLE HEAVY RAINERS...TOO. THE PREFERRED 00Z ECMWF SOLUTION PUSHES THIS UPPER LOW CIRCULATION THROUGH THE REGION INSTEAD OF CLOSING/CUTTING IT OFF AND LEAVING IT TO MEANDER OVER THE NORTHERN PLAINS LIKE THE GFS/CANADIAN SUGGEST. THESE DIFFERENCES REALLY START SHOWING UP BY LATE THURSDAY NIGHT. LEFT THE NOTEWORTHY MODEL DISCREPANCIES TO ALLBLEND GUIDANCE TO SORT OUT FOR NOW. && .AVIATION... 12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS THERE IS SOME INDICATION THAT A LOW LEVEL WIND SHEAR EVENT IS UNDERWAY AT KPIR...WITH LIGHT EAST-SOUTHEAST WINDS AT THE SURFACE...BUT UPWARDS OF 40 TO 45 KNOTS OF WIND OUT OF THE SOUTH-SOUTHWEST BETWEEN 1500-2000FT AGL. THERE IS ALSO A LINE OF STORMS HEADING FOR THE KPIR TERMINAL THIS MORNING...ARRIVING SOMETIME BETWEEN 13Z AND 14Z THIS MORNING. THAT MAY BE THE ONLY ROUND OF STORMS THAT KPIR SEES TODAY. WILL CONTINUE TO MONITOR. KATY/KABR/KMBG WILL LIKELY BE IN AND OUT OF SHOWERS AND STORMS THROUGHOUT THE DAY TODAY INTO THIS EVENING. BETWEEN STORMS...VFR CONDITIONS SHOULD BE PREVAILING. WITHIN STORMS...HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS ARE ALL POTENTIAL WEATHER TYPES...ALONG WITH SUB-VFR FLT CAT CONDITIONS. AFTER 00Z THIS EVENING...MVFR CIGS COULD DEVELOP AT ANY OF THE FOUR TERMINALS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...DORN SHORT TERM...SCARLETT LONG TERM...DORN AVIATION...DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 16, 4:13 AM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 413 AM CDT MON JUN 16 2014 SDZ003-004-009-015-016-033>035-045-170915- CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES- 413 AM CDT MON JUN 16 2014 /313 AM MDT MON JUN 16 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS MORNING AND SPREAD NORTH. A FEW STORMS COULD BECOME SEVERE WITH HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN THROUGH THE EXTENDED PORTION OF THE FORECAST. A CHANCE OF SEVERE THUNDERSTORMS EXISTS AGAIN FOR TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND EARLY EVENING. MNZ039-046-SDZ005>008-010-011-017>023-036-037-048-051-170915- TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-LYMAN- BUFFALO- 413 AM CDT MON JUN 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP LATE MORNING AND EARLY AFTERNOON TODAY AND PERSIST THROUGH EARLY EVENING. SEVERE THUNDERSTORMS ARE LIKELY WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. A TORNADO CAN NOT BE RULED OUT WITH ANY THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN THROUGH THE EXTENDED PORTION OF THE FORECAST. A CHANCE OF SEVERE THUNDERSTORMS EXISTS AGAIN FOR TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TODAY THROUGH EARLY EVENING.
In the hours before
Special weather statement, Jun 16, 6:23 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 623 AM CDT MON JUN 16 2014 SDZ005-006-010-161200- BROWN-EDMUNDS-MCPHERSON- 623 AM CDT MON JUN 16 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN EDMUNDS...SOUTHEASTERN MCPHERSON AND WESTERN BROWN COUNTIES UNTIL 700 AM CDT... AT 621 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF IPSWICH...MOVING NORTHEAST AT 40 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE PEMBROOK COLONY...IPSWICH... CRAVEN CORNER...PLAINVIEW COLONY...DEERFIELD COLONY...MINA...LEOLA... LONG LAKE COLONY...WETONKA...GRASSLAND COLONY AND RICHMOND LAKE REC AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... && KEARNS
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:33 AM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 42 min |
| Jun 16, 7:37 AM CDT | Severe Thunderstorm Warning | ABR | Lyman | 53 min |
| Jun 16, 8:04 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Hyde, Lyman, Stanley | 41 min |
| Jun 16, 8:45 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Lyman, Stanley | 45 min |
| Jun 16, 8:50 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 40 min |
| Jun 16, 10:04 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 41 min |
| Jun 16, 10:08 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman | 52 min |
| Jun 16, 10:27 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde, Lyman | 48 min |
| Jun 16, 2:41 PM CDT | Areal Flood Warning | ABR | Traverse | 50 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.